Illinois, 2021

Flash Flooding in Illinois, July 15 to 16, 2021

July 15 to 16, 2021 · NWS LSX · 2 events in 2 counties and zones

Training storms moved through portions of southeast Missouri and southwestern Illinois with up to 4 inches of rain in a short amount of time. There were several reports of flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Training storms moved through portions of southeast Missouri and southwestern Illinois with up to 4 inches of rain in a short amount of time. There were several reports of flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 15, 11:21 PM CST, 31 minutes earlier.

Area forecast discussion, Jul 15, 11:21 PM CST, 31 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1221 AM CDT Fri Jul 16 2021

.SHORT TERM...  (Through Late Friday Night)
Issued at 330 PM CDT Thu Jul 15 2021

Two shortwaves currently noted in water vapor imagery over the
Central Plains are making their way eastward along the periphery
of an upper-level trough, helping spawn convection along a slow,
southward moving cold front. Ahead of this front and associated
convection, SPC mesoanalysis shows MUCAPE of about 3,000 J/kg over
the Middle Mississippi Valley. Shear in the 0-6 km layer of
around 30 kts is also noted along and north of the front, creating
a narrow corridor for strong to severe storm potential along the
front this afternoon and evening. As the cluster of storms in
west-central Illinois continue eastward out of the CWA, our focus
turns to the storms that have recently developed in western and
central Missouri. These and additional storms that form in the
CWA over the next several hours will carry mainly a damaging wind
threat.

However, the main threat with these storms continues to be heavy
rainfall and the potential for isolated flooding. Precipitable water
is roughly 1.75" over the CWA, allowing for stronger cores to
quickly be able to drop plenty of rain and produce minor flooding
along drainage ditches and ponding on roads. With upper-level flow
roughly parallel to the front, storms may potentially train over the
same area. The potential flood threat will come from these training
storms this evening and overnight, but I'm still uncertain in their
ability to train at this point. Some recent CAM runs progress
convection through the CWA rather quickly tonight, and this faster
solution would limit the flooding potential.

Near day-break tomorrow, the front will be roughly oriented along the
I-44 corridor in Missouri and the I-70 corridor in Illinois. The
greatest precipitation chances will be along and south of this
corridor where forcing is greatest. MUCAPE along and ahead of the
front will be around 1,500 J/kg during peak heating, but ensemble
and deterministic guidance have 0-6 km shear less than 30 kts, so my
confidence in organized severe storms is not high at this time. With
precipitable water forecast to still be around 1.75" and mid-level
flow roughly parallel to the front, training showers and storms
capable of heavy rainfall and localized flooding will still be a
threat.

Elmore

.LONG TERM...  (Saturday through Next Thursday)
Issued at 330 PM CDT Thu Jul 15 2021

On Saturday, the broad, weak upper-level trough will have only
shifted slightly eastward relative to our CWA. Deterministic
guidance has a shortwave digging southward along the western
periphery of this trough over the Middle Mississippi Valley, which
will help push the front a little further south. This will keep
the low chance for scattered convection mainly along and south of
I-70 during the day. A similar scenario will be present on Sunday,
as the aforementioned shortwave slowly moves southward, nudging
the front a little further south and confining the best chances
for convection to southeastern Missouri.

For the remainder of the extended period, each of the four clusters
in the WPC ensemble cluster analysis show a stout ridge building
across the western U.S. with troughing over the eastern portion of
the country. While finer details remain uncertain at this lead time,
the agreement among ensemble guidance gives me high confidence in
higher temperatures and moisture remaining shunted out of the CWA,
leading to calm weather and temperatures remaining at or just below
climatological norms for this time of year.

Elmore

&&

.AVIATION...  (For the 06z TAFs through 06z Friday Night)
Issued at 1218 AM CDT Fri Jul 16 2021

Thunderstorms are now mainly south and east of the terminals, and
save for an errant rumble of thunder, should stay clear of them
tonight. Waves of showers, all of which could bring VSBY
restrictions as low as IFR, are expected tonight at the mid-Missouri
and St. Louis terminals. At KUIN, clearing skies and high relative
humidity from earlier storms will keep a persistent fog/very low
stratus threat at the terminal through sunrise. Conditions could
drop to as low as IFR/LIFR at times, but I expect VSBY to bounce
between flight categories through the night. CIGs are also expected
to drop to MVFR overnight across the area thanks to elevated low-
level moisture. Guidance continues to insist on widespread lower
CIGs, possibly influenced heavily by the fog potential, but outside
of brief instances I am not confident the terminals will experience
lower conditions.

Another round of showers and thunderstorms is expected later
tomorrow morning into the afternoon, mainly affecting all terminals
except KUIN (though a shower/storm cannot be ruled out there
either). CIGs are forecast to remain around MVFR through the morning
and into the early afternoon before lifting from west to east.
Following tomorrow's precipitation, another round of fog is possible
across a broader area. That being said, confidence is not high
enough in that scenario to bring mention of fog into the TAFs at
this time.

MRB/Pfahler

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jul 15, 6:41 PM CST, 5 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
741 PM CDT Thu Jul 15 2021

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-170045-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
741 PM CDT Thu Jul 15 2021

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Strong to severe thunderstorms are possible this evening across most
of the area. Damaging wind gusts and heavy rainfall with localized
flooding are the main threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional thunderstorms are possible across portions of the area
Friday through Tuesday.

Locally heavy rain is possible with thunderstorms on Friday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report wind damage and flash
flooding to the National Weather Service

MRB

In the hours before

Local storm report, Jul 15, 11:11 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1211 AM CDT FRI JUL 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 AM     FLASH FLOOD      FARMINGTON              37.78N 90.43W
07/16/2021                   ST. FRANCOIS       MO   LAW ENFORCEMENT

            DISPATCH REPORTS SEVERAL ROADWAYS COVERED
            WITH WATER. THIS INCLUDES AT LEAST A HANDFUL
            OF ROADS THAT DO NOT TYPICALLY FLOOD. THE
            WORST OF THE FLOODING IS IN AND AROUND
            FARMINGTON.

&&

The radar

The St Louis radar (KLSX), 89 km away, was scanning. The volume nearest the first event began at 05:51 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Randolph

When
July 15, 11:52 PM CST to July 16, 3:00 AM CST
Where
Randolph County, 2.63 mi S of Prairie du Rocher to 2.04 mi SSE of Chester
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.042, -90.099

Up to four inches of rain fell in a short amount of time causing flash flooding. Numerous roads were flooded including Illinois Route 150 just west of intersection with Illinois Route 4.

Flash Flood, Washington

When
July 16, 3:05 PM CST to 6:00 PM CST
Where
Washington County, 5.63 mi S of Biddleborn to 3.04 mi E of Dubois
Cause
Heavy Rain
Reported by
Public
Coordinates
38.220, -89.700

Up to four inches of rain fell in a short amount of time causing flash flooding. Numerous roads were flooded, especially in and around Nashville.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2021Every state in 2021This day in weather historyWarnings in Illinois, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 975418, 975426.